MAUDE Adverse Event Report: SYNTHES BRANDYWINE PSI SD800.428 PEEK IMPLANT; PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE

SYNTHES BRANDYWINE PSI SD800.428 PEEK IMPLANT; PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE
Model Number SD800.428
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Due to the intra-operative events, the device was not successfully implanted.As such, implant/explant dates are not applicable.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).(b)(4).A device history record (dhr) review was performed for part # sd800.428 and lot # h271832: manufacturing site: (b)(6), manufacturing date: 12-jan-2017: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint action.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that a patient specific implant (psi) peek implant did not match a patient's cranial defect during a cranioplasty surgery on (b)(6) 2017.Due to the fact that the implant did not match the patient's skull defect, the surgeon had to mold a new implant using surgical cement.There was a reported surgical delay of twenty (20) minutes.The surgery was completed successfully and patient was reported as stable.This report is for one (1) psi peek implant.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Manufacturing evaluation was completed.Psi peek implant sd800.428, lot #h271832 was received with post production visual damage in an area opposite the apex laser etches.At completion of manufacturing process, product was inspected by cnc machinist and inspector for fit to 3d model with determination that product was conforming.During complaint evaluation, product was compared to 3d model and the psi peek implant fit model except where there was post production damage in temporal area; therefore, complaint is unconfirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: this part was returned to depuy synthes r&d for evaluation.The returned implant showed evidence that an attempted modification was made by the surgeon.The lower portion of the implant has been cut away and is no longer present.Otherwise the implant appears to be in good condition.Investigation: the following factors were considered during the investigation to determine if any may have contributed or caused the event described in the complaint: device design: the 3d printed items are referred to as a functional check device (fcd).Upon being notified of complaint the psi group reviewed the case file for this request.Review of the case file for this implant showed that the implant was reviewed and approved by the product designer, an independent reviewer as well as the requesting surgeon according to the relevant work instructions for psi design and production.Review of the device dhr also showed that the implant was inspected and passed the required checks necessary with no non-conformances.A functional check device (fcd) device was ordered and reviewed as part of the complaint investigation.Review of the model showed the implant covered the defect as designed and did not exhibit the condition described in the complaint.The patients ct scan information was also reviewed as part of the investigation.The acquisition parameters met the requirements of depuysynthes¿ scanning protocol.The ct scan supplied by the account was received seven months after the date the scan images were taken.The scan fell outside of our 4 month window for acceptance and a new scan or surgeon approval to use the current scan was sought.Approval to use the scan was received by depuysynthes.The complaint description states that the date of the event was (b)(6) 2017; this is approximately 16 months from the date of the initial ct scan.Depuysynthes scanning protocol warns that changes in patient anatomy may occur from the time of ct scan to implantation which could result in suboptimal fit of the implant.Depuysynthes recommends that the scan be no more than 4 months old at the time of design.Material of construction, packaging, tolerance stack-up/mating parts/compatibility, sterilization, labeling, user technique, manufacturing specifications: there is no evidence that any of these factors could have caused or contributed to the complaint description and was not considered further during the investigation.Risk assessment: he risk assessment was reviewed and found to adequately address this issue.Conclusion: in conclusion, the patient specific implant investigated as part of this complaint passed all design and manufacturing quality checks as proscribed by the relevant work instructions for psi design and manufacture.The fcd device was reproduced and reevaluated as part of the investigation.The fcd evaluation showed that the implant fit the defect as intended and did not show any signs of not matching as described in the complaint.The investigation did reveal that implantation of the device occurred approximately 16 months after the ct scan acquisition date, changes to the patient anatomy between the date of scan and device implantation may have contributed to the complaint event.The investigation will be dispositioned as unconfirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PSI SD800.428 PEEK IMPLANT
Common Device Name
PLATE,CRANIOPLASTY,PREFORMED, NONALTERABLE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6606305
Report Number2530088-2017-10158
Device Sequence Number628337
Product Code GXN
UDI-Device Identifier10887587065014
UDI-Public(01)10887587065014(10)H271832
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K053199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSD800.428
Device Catalogue NumberSD800.428
Device Lot NumberH271832
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2017
Initial Date Received by Manufacturer 05/11/2017
Supplement Date Received by ManufacturerNot provided
06/27/2017
08/01/2017
Initial Report FDA Received Date06/01/2017
Supplement Report FDA Received Date06/19/2017
07/11/2017
08/01/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age87 YR